Flash Flood, Chester
- When
- July 12, 7:00 AM EST to 8:47 PM EST
- Where
- Chester County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
A series of thunderstorms with torrential downpours caused widespread poor drainage and scattered stream flooding in Chester County. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A series of thunderstorms with torrential downpours caused widespread poor drainage and scattered stream flooding in Chester County. Between 8 a.m. and 6 p.m. EDT on the 12th at least one quarter of an inch of rain fell every hour at the Philadelphia International Airport. Pennsylvania State Route 724 was flooded and closed in the northern part of the county. Flooding along the Black Horse Creek in Upper Uwchlan Township inundated the backyards of homes with up to two feet of water. Flooding first affected the northern part of the county during the morning of the 12th and slowly spread south and east the rest of the day. The East Branch of the Brandywine Creek at Downingtown was above its 7 foot flood stage from 825 p.m. through 937 p.m. EDT on the 12th. It crested at 7.19 feet at 9 p.m. EDT. The French Creek at Phoenixville was above its 8 foot flood stage from 521 p.m. through 947 p.m. EDT on the 12th. It crested at 9.07 feet at 630 p.m. EDT. The Valley Creek at Valley Forge was above its 7 foot flood stage from 606 p.m. EDT through 939 p.m. EDT on the 12th. It crested at 7.64 feet at 745 p.m. EDT. The heavy rain loosened the soil and caused trees to topple over and take down power lines. About 10,000 homes and businesses in the PECO Energy service area lost power including Chester County. Storm totals included 4.36 inches in Glenmoore, 3.71 inches in Strickersville, 3.58 inches in East Nantmeal Township, 3.34 inches in West Chester, 2.75 inches in Downingtown, 2.60 inches in West Chester and 2.08 inches in Honey Brook. Thunderstorms formed and continued to reform north of a nearly stationary front over the Delmarva Peninsula.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 2:45 AM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 AM EDT MON JUL 12 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY)... FRNTL BOUNDARY WORKING ITS WAY THRU THE AREA THIS AM. SHOWERS ARE ALREADY BREAKING OUT ALONG AND AHEAD OF BOUNDARY. RAINFALL APPEARS ALMOST TROPICAL AS AMOUNTS ARE ADDING UP QUICKLY. UPPER SUPPORT INCREASE THRU THE DAY AS H5 S/W MOVES IN FROM THE LAKES AND TAKES ON A NEG TILT EHANCING PRECIP. ETA MODEL OF CHOICE AND KEEPS PRECIP IN THE FA UNTIL LOW PRESSURE MOVES OFF COAST TUESDAY NGT/WED. BELOW NORMAL TEMPS WITH DEEP CLOUD COVER AND PRECIP. && .HYDROLOGY... WILL BE ISSUING A FLOOD WATCH FOR THIS AFTERNOON INTO EARLY TUESDAY. WITH DEW PTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES ABOVE 2 INCHES TROPICAL TYPE RAINFALL RATES CAN BE EXPECTED. HPC HAS PLACE MAX PRECIP...3+ INCHES OVER ILG/PHL AREA AND THIS SEEMS REASONABLE GIVE ALL THE ABOVE. && .LONG TERM (WED THROUGH SUNDAY)... MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST. && .MARINE... FOR THE NORTHERN COASTAL WATERS, AM GOING TO NUDGE UP THE SEAS TO 3 TO 5 FT BY 12Z TUE. THIS WILL NECESSITATE A CAUTIONARY HEADLINE. REASON IS THAT WINDS WILL BE SERLY FOR A TIME OVER THE NRN WATERS, AND ETA NOW FORECASTS THEM TO INCREASE TO 15 TO 20 KTS LATER MON NIGHT INTO TUE AM. OUR WINDS STILL GENLY REFLECT THE ETA MODEL SOLUTION, AND ARE KEEPING SEAS BELOW SCA CRITERION ELSEWHERE ACROSS MARINE AREA. && .AVIATION... TAFS REFLECT BAND OF SHRA/TSRA MOVING NE THROUGH AREA ATTIM, AND THEN LEAN TOWARD ETA SOLUTION OF GRADUALLY BRINGING IN DETERIORATING CONDITIONS DURING THE DAY WITH DVLPG RA WITH OCNL +SHRA/+TSRA. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THIS AFTERNOON AND TONIGHT PAZ067>071. NJ...FLOOD WATCH THIS AFTERNOON AND TONIGHT NJZ015-017>019. DE...FLOOD WATCH THIS AFTERNOON AND TONIGHT DEZ001. MD...FLOOD WATCH THIS AFTERNOON AND TONIGHT MDZ008. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && ZEV/NYY5531
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EDT MON JUL 12 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-130834- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 435 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA. IN PENNSYLVANIA... DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS. IN NEW JERSEY... CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON. IN DELAWARE... NEW CASTLE. IN MARYLAND... CECIL. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT THE AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 459 AM EDT MON JUL 12 2004 DEZ002>004-MDZ012-015-019-020-NJZ001-007>010-012>014-016-020>027- PAZ054-055-060>062-122100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-CAPE MAY NJ- CARBON PA-CAROLINE MD-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ- CUMBERLAND NJ-DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MIDDLESEX NJ-MONROE PA- MORRIS NJ-NORTHAMPTON PA-OCEAN NJ-QUEEN ANNES MD-SALEM NJ- SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-WARREN NJ- WESTERN MONMOUTH NJ- 459 AM EDT MON JUL 12 2004 ...HEAVY RAIN AT TIMES TODAY AND TONIGHT... A MOIST FLOW OFF THE ATLANTIC, A FRONT ADVANCING FROM THE SOUTH, LOW PRESSURE ADVANCING FROM THE WEST AND AN UPPER LEVEL DISTURBANCE THAT IS UNUSUALLY STRONG FOR SUMMER ARE EXPECTED TO WORK TOGETHER TO CAUSE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THOSE SHOWERS AND THUNDERSTORMS WILL GENERATE HEAVY RAIN. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED ACROSS THE REGION, WITH GREATER LOCAL AMOUNTS POSSIBLE. THE RAIN MAY CAUSE SOME FLOODING IN POOR DRAINAGE AREAS, SOME ROADWAYS, AND IN SMALL STREAMS AND CREEKS. STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER SERVICE, OR LOCAL MEDIA OUTLETS FOR ADDITIONAL INFORMATION AS IT BECOMES AVAILABLE. FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE INTERNET AT: WWW.WEATHER.GOV/ER/PHI. WN/MPD
The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422184.